Alert archive / Hawaii / High Wind Warnings in 2024
High Wind Warning 8, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Feb 14, 2024, 3:35 PM HST for Hawaii County, Hawaii. It was in force for 59 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 14, 2024, 3:35 PM HST (01:35 UTC)
- Expired
- Feb 17, 2024, 3:01 AM HST
- In force
- 59 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1221 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
281 WWHW70 PHFO 150135 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 335 PM HST Wed Feb 14 2024 ...HIGH WIND WARNING FOR MAUNA KEA AND MAUNA LOA SUMMITS UNTIL 6 PM HST FRIDAY... .The gradient between a trough aloft to the north and a ridge to the south will bring dangerously strong west winds to the Big Island Summits starting tonight. HIZ028-151445- /O.UPG.PHFO.HW.A.0003.240215T0400Z-240217T0400Z/ /O.NEW.PHFO.HW.W.0008.240215T0135Z-240217T0400Z/ Big Island Summits- 335 PM HST Wed Feb 14 2024 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST FRIDAY... * WHAT...West winds strengthening to 40 to 60 mph with gusts over 75 mph. * WHERE...Big Island Summits. * WHEN...Until 6 PM HST Friday. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$ Birchard
5 follow-up statements
081 WWHW70 PHFO 151332 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 332 AM HST Thu Feb 15 2024 ...HIGH WIND WARNING FOR MAUNA KEA AND MAUNA LOA SUMMITS UNTIL 6 PM HST FRIDAY... .A robust subtropical jetstream will bring dangerously strong west winds to the Big Island Summits. HIZ028-160245- /O.CON.PHFO.HW.W.0008.000000T0000Z-240217T0400Z/ Big Island Summits- 332 AM HST Thu Feb 15 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY... * WHAT...West winds strengthening to 40 to 60 mph with gusts over 75 mph. * WHERE...Big Island Summits. * WHEN...Until 6 PM HST Friday. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$
140 WWHW70 PHFO 160111 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 311 PM HST Thu Feb 15 2024 ...HIGH WIND WARNING FOR MAUNA KEA AND MAUNA LOA SUMMITS UNTIL 6 AM HST SATURDAY... .A robust subtropical jetstream will bring dangerously strong west winds to the Big Island Summits. Winds are expected to drop to advisory levels on Saturday. HIZ028-161415- /O.EXT.PHFO.HW.W.0008.000000T0000Z-240217T1600Z/ Big Island Summits- 311 PM HST Thu Feb 15 2024 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST SATURDAY... * WHAT...West winds 40 to 60 mph with gusts over 85 mph. * WHERE...Big Island Summits. * WHEN...Until 6 AM HST Saturday. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$
567 WWHW70 PHFO 161317 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 317 AM HST Fri Feb 16 2024 ...HIGH WIND WARNING FOR MAUNA KEA AND MAUNA LOA SUMMITS UNTIL 6 PM HST SATURDAY... .A robust subtropical jetstream will bring dangerously strong west winds to the Big Island Summits. This High Wind Warning was extended until Saturday evening when winds are expected to drop to advisory levels. HIZ028-170230- /O.EXT.PHFO.HW.W.0008.000000T0000Z-240218T0400Z/ Big Island Summits- 317 AM HST Fri Feb 16 2024 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST SATURDAY... * WHAT...West winds 50 to 60 mph with gusts over 70 mph. * WHERE...The summits of Mauna Kea and Mauna Loa. * WHEN...Until 6 PM HST Saturday. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$ RCB
995 WWHW70 PHFO 170118 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 318 PM HST Fri Feb 16 2024 ...HIGH WIND WARNING FOR MAUNA KEA AND MAUNA LOA SUMMITS UNTIL 6 PM HST SATURDAY... .A robust subtropical jetstream will bring dangerously strong west winds to the Big Island Summits through Saturday. Winds are expected to begin to decrease Saturday, with advisory level winds possible Saturday night and Sunday. HIZ028-171430- /O.CON.PHFO.HW.W.0008.000000T0000Z-240218T0400Z/ Big Island Summits- 318 PM HST Fri Feb 16 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY... * WHAT...West winds 40 to 65 mph with gusts over 75 mph. * WHERE...Big Island Summits. * WHEN...Until 6 PM HST Saturday. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$
819 WWHW70 PHFO 171301 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 301 AM HST Sat Feb 17 2024 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS UNTIL 6 PM HST THIS EVENING... .Strong and gusty westerly winds will continue through today. HIZ028-180215- /O.CAN.PHFO.HW.W.0008.000000T0000Z-240218T0400Z/ /O.NEW.PHFO.WI.Y.0010.240217T1301Z-240218T0400Z/ Big Island Summits- 301 AM HST Sat Feb 17 2024 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... * WHAT...West winds 40 to 50 mph with gusts up to 60 mph. * WHERE...Big Island Summits. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong can make driving and walking difficult. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Consider postponing travel to the summits until conditions improve. If you must travel to the summits, use extra caution walking and driving. Be careful opening or closing doors. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Feb 14, 10:05 AM HST, 5 hours 30 minutes earlier.
Area forecast discussion, Feb 14, 10:05 AM HST, 5 hours 30 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1005 AM HST Wed Feb 14 2024 .SYNOPSIS... Locally breezy southwest winds will deliver passing clouds and showers today, especially to leeward areas of the smaller islands. A cold front will move down the island chain tonight through Friday, bringing a period of clouds and showers to most areas. After the front passes, breezy north to northeast winds will deliver a cool air mass through the weekend, with limited windward showers. Gradual warming is expected early next week as trade winds diminish. && .DISCUSSION... With a surface ridge just S of the Big Island, moderate to locally breezy SW winds are delivering patchy clouds and showers to the islands from Maui to Niihau, while light S winds near the Big Island allowed downsloping land breezes to drive clear skies this morning. Little overall change is expected in the short term, except developing sea breezes will likely lead to some cloud development over the Big Island's lower slopes. A 200-mile wide, NE-SW oriented band of broken to overcast showery low clouds marks an approaching cold front. The leading edge, marked by a narrow rope cloud, is currently about 200 miles NW of Kauai's Na Pali coast, moving SE near 15 mph. Current estimates have the front reaching Kauai this evening, Oahu near midnight, Maui County Thursday morning and the Big Island Thursday night before moving SE of the islands by Saturday. The atmosphere will remain mostly stable, and the moisture confined below 10 kft, so significant rainfall rates/accumulations are not anticipated with the frontal passage. One exception will likely be the Big Island's Hamakua coast, where low-level moisture driven upslope by the post-frontal N- NE winds will likely lead to several inches of rainfall from Thursday night through Friday night. High pressure centered NW of the islands will deliver locally breezy N to NE winds after the front passes, delivering a cool and dry air mass as dew points lower into the lower 50's. Clouds and limited light showers will favor windward areas through the weekend as the air mass is slow to warm. The high will pass N of the islands early next week, and weaken to the NE of the islands by midweek, with trade winds gradually easing while delivering limited windward showers. && .AVIATION... Moderate south to southwesterly winds across the state today as a front approaches from the northwest. Pre-frontal cloud bands and showers will impact Oahu and Maui County today and bring MVFR ceilings and visibility at times. AIRMET Sierra is posted for tempo mountain obscurations on Oahu and islands of Maui County above 2500 feet. VFR conditions prevail elsewhere today. This cold front will reach Kauai this evening, Oahu overnight, Maui County Thursday morning and Big Island late Thursday producing widespread low clouds and showers, with likely continued AIRMET Sierra for mountain obscurations along the front. Winds will shift northerly, become breezy and gradually clear out behind the front. && .MARINE... A front will approach from the northwest today, then push southeastward down the island chain tonight through Thursday night. Moderate to fresh southwesterlies in advance of the front will become northerly at moderate to fresh levels in its wake. The northerlies will shift northeasterly Friday through the weekend and increase slightly into the moderate to locally strong range as a new high builds northwest of the state. As this high slides eastward early next week, winds will shift more easterly while holding at moderate to locally strong levels. North shore surf will remain small today, then rise late tonight as extra large northwest swell begins to build down the island chain from northwest to southeast. This swell will peak Thursday and Thursday night, then gradually lower Friday and Saturday. A High Surf Warning is in effect for north and west facing shores of Niihau, Kauai, Oahu, Molokai, Maui and the Big Island. Note - Starting times have been adjusted to better outline expected swell arrival, see latest Coastal Hazards Message (CFWHFO) for additonal details. A Small Craft Advisory is also in effect for almost all waters due to this swell. A swell of this size will adversely impact coastal areas, especially during high tide Thursday evening. Preparations should be made for significant coastal impacts as ocean water runs up and inundates beaches and potentially affects coastal properties and roadways. As the extra large northwest swell declines, a new north swell will build Friday night and Saturday, likely peaking at warning levels along exposed north facing shores Saturday night and Sunday. A northerly reinforcement is due in Sunday night, which could keep north shore surf above the warning threshold through Monday. Wrap from the north swell will likely push east shore surf up to advisory and potentially warning levels, with headlines likely needed for west facing shores of Maui and the Big Island as well. The north swell will then gradually lower as it shifts more north- northeasterly Monday night through the middle of next week. A new small to moderate sized northwest swell appears to move through late Monday through the middle of next week as well. Aside from some wrap from the extra large northwest swell, south shore surf will remain small through the next 7 days. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Warning from midnight tonight to 6 PM HST Friday for Niihau-Kauai Leeward-Kauai North. High Surf Warning from 6 AM Thursday to 6 PM HST Friday for Waianae Coast-Oahu North Shore-Maui Windward West-Molokai Windward-Molokai North-Molokai West-Maui Central Valley North-Windward Haleakala. High Surf Warning from noon Thursday to 6 PM HST Friday for Kona- Kohala-Big Island East-Big Island North. High Wind Watch from 6 PM HST this evening through Friday afternoon for Big Island Summits. Small Craft Advisory from midnight tonight to 6 AM HST Saturday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters. Small Craft Advisory from 6 AM Thursday to 6 AM HST Saturday for Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Pailolo Channel. Small Craft Advisory from noon Thursday to 6 AM HST Saturday for Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...Birchard AVIATION...Foster MARINE...Jelsema
Nearby
High Wind Warnings in Hawaii, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.